Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 16, 2010, 3:38 PM EDT for 4 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2010, 3:38 PM EDT (19:38 UTC)
- Expired
- May 16, 2010, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808
WGUS54 KMRX 161938
FFWMRX
VAC105-169-195-720-162230-
/O.NEW.KMRX.FF.W.0004.100516T1938Z-100516T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF NORTON...
LEE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF JONESVILLE...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF WISE...
* UNTIL 630 PM EDT
* AT 336 PM EDT...A CLUSTER OF THUNDERSTORMS WITH VERY RAIN WAS
MOVING INTO LEE COUNTY...AND MOVING NORTHEAST AT ABOUT 30 MPH. THESE
SHOWERS WERE ON THE ORDER OF ABOUT ONE TO TWO INCHES PER HOUR.
THIS WILL CAUSE FLOODING OF SMALL STREAMS...LOW SPOTS...URBANIZED
AREAS AND POORLY DRAINED PLACES. ROADS WILL BE COVERED IN WATER TOO
DANGEROUS TO DRIVE THROUGH. MUDSLIDES ARE ALSO LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PENNINGTON GAP AND BIG STONE GAP
IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN.
THIS CAN TURN LIFE THREATENING AT ANY TIME.
LAT...LON 3703 8248 3696 8231 3691 8230 3689 8240
3684 8239 3660 8283 3661 8369 3668 8354
3668 8341 3672 8336 3675 8315 3686 8307
3689 8289 3698 8287 3705 8273 3712 8273
3720 8256
$$
BB2 follow-up statements
427
WGUS74 KMRX 162126
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SUN MAY 16 2010
VAC105-169-195-720-162230-
/O.CON.KMRX.FF.W.0004.000000T0000Z-100516T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-LEE VA-CITY OF NORTON VA-WISE VA-
526 PM EDT SUN MAY 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WISE...CITY OF NORTON...LEE AND SCOTT COUNTIES...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS ACROSS WISE AND PART OF LEE
COUNTY VIRGINIA...STILL CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA. RUNOFF WILL LIKELY CONTINUE THE NEXT HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WISE AND
NORTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3703 8248 3696 8231 3691 8230 3689 8240
3684 8239 3660 8283 3661 8369 3668 8354
3668 8341 3672 8336 3675 8315 3686 8307
3689 8289 3698 8287 3705 8273 3712 8273
3720 8256
$$
TD823
WGUS74 KMRX 162233
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 PM EDT SUN MAY 16 2010
VAC105-169-195-720-162240-
/O.EXP.KMRX.FF.W.0004.000000T0000Z-100516T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT VA-LEE VA-CITY OF NORTON VA-WISE VA-
633 PM EDT SUN MAY 16 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR WISE...CITY OF NORTON...
LEE AND SCOTT COUNTIES...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN ALLOWED TO EXPIRE..
BUSINESS U.S.23 IN POUND WAS STILL CLOSED AT THIS TIME.
LAT...LON 3703 8248 3696 8231 3691 8230 3689 8240
3684 8239 3660 8283 3661 8369 3668 8354
3668 8341 3672 8336 3675 8315 3686 8307
3689 8289 3698 8287 3705 8273 3712 8273
3720 8256
$$
TDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:28 PM EDT, 10 minutes earlier.
Area forecast discussion, May 16, 3:28 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT SUN MAY 16 2010 .SHORT TERM...(TONIGHT AND MONDAY)...SHORT WAVE ENERGY MOVING INTO AREA OVER TOP OF STALLED WEAK FRONT AND AMPLE LOW LEVEL MOISTURE WILL KEEP POPS HIGH THROUGH WEE HOURS WITH GRADUAL LOWERING THROUGH MONDAY. INSTABILITY FAIR, AND SO BORDERLINE SEVERE (HAIL, STRAIGHT LINE WINDS) TSTMS WILL OCCUR INTO EARLY EVENING. EXPECT THIS TO MODERATE AFTER SUNSET AND FOR SEMI-UNSTABLE ATMOSPHERE TO TAKE ITS PLACE WITH SUSTAINED LIFT. HENCE, PERIODS OF BRIEFLY HEAVY RAIN WILL OCCUR WITH THUNDERSTORMS. DO NOT EXPECT TO ISSUE TO FLASH FLOOD WATCH, BUT WILL HANDLE WITH SHORT TERM FORECASTS, AND FLOOD ADVISORIES/WARNINGS, IF NECESSARY. OVERNIGHT CLOUDS STICK AROUND HOLDING TEMPS UP AND SOME AREAS OF FOG WILL FORM. WILL KEEP AN EYE OUT ON THIS AND RECOMMEND TO EVENING/MIDNIGHT SHIFTS ABOUT FOG ADVISORY, AS NEEDED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...WEAK FRONT SLOWLY MOVES EAST INTO THE CENTRAL APPALACHIANS AND MID ATLANTIC MONDAY NIGHT AND TUESDAY. UPPER LEVEL TROUGH DIGS SOUTHWARD INTO THE TN VALLEY DURING THIS TIME WITH PRECIPITATION DIMINISHING FROM SOUTHWEST TO NORTHEAST DURING THE EVENING. INSTABILITY WILL DECREASE AS WELL. TUESDAY SHOULD BE MOSTLY DRY SOUTHWEST HALF TUESDAY AS LOW PRESSURE SLOWLY SHIFTS EAST. TUESDAY NIGHT WILL BE COOLER WITH SOME CLEARING AND LOWER DEW POINTS BEHIND COLD FRONT. STILL SLIGHT CHANCE SHOWERS NE. WEDNESDAY LOOKS TO BE THE DRIEST DAY WITH SOME SUN BUT MODELS WANT TO BRING MOISTURE EAST FROM THE PLAINS AS A NEW LOW PRESSURE AREA DEVELOPS OVER TEXAS. THIS SYSTEM WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA BY THURSDAY NIGHT INTO THE WEEKEND SO HAVE ADDED AND INCREASED POPS FOR THE AREA. ECMWF MODEL DEVELOPS AN UPPER LOW TO THE NORTH OF THE AREA FOR THE WEEKEND SO KEPT POPS IN THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 63 80 60 77 54 / 70 60 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 78 59 74 53 / 70 60 50 20 20 OAK RIDGE, TN 63 78 59 74 52 / 70 60 50 20 10 TRI CITIES AIRPORT, TN 61 74 56 72 50 / 80 80 60 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/TD
Hazardous weather outlook, May 16, 4:17 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EDT SUN MAY 16 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.
In the hours before
Special weather statement, May 16, 2:23 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT SUN MAY 16 2010 TNZ014-037-038-069-161915- CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN- 223 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...CLAIBORNE...UNION AND GRAINGER COUNTIES UNTIL 315 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MAYNARDVILLE...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... BLAINE...LUTTRELL...ROSE HILL...JOPPA...SHARPS CHAPEL...SANDLICK... LONE MOUNTAIN AND SPRINGDALE. STAY IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT CROSS FLOODED ROADS. TURN AROUND...DON'T DROWN. BB
Special weather statement, May 16, 2:25 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT SUN MAY 16 2010 TNZ040-070-073-161915- JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN- 225 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...EXTREME WESTERN COCKE AND JEFFERSON COUNTIES UNTIL 315 PM EDT... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...BIRD CROSSING AND CHESTNUT HILL. TD
Local storm report, May 16, 2:54 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD POUND 37.12N 82.61W
05/16/2010 WISE VA LAW ENFORCEMENT
NUMEROUS ROADS CLOSED IN POUND. BUSINESS U.S.23
UNDERWATER. SEVERAL MUDSLIDED REPORTED IN THE AREA.
&&
BBOYDSpecial weather statement, May 16, 3:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT SUN MAY 16 2010 TNZ016-039>043-070-073-074-162015- COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN- 316 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... JEFFERSON...HAWKINS AND HAMBLEN COUNTIES UNTIL 415 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PINE TO 7 MILES NORTHWEST OF WATERVILLE...AND MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN... NEWPORT...ROGERSVILLE...GREENEVILLE...RUSSELLVILLE...PARROTTSVILLE... TUSCULUM...SURGOINSVILLE...HARTFORD...BYBEE...LOWLAND...DEL RIO... ROUND MOUNTAIN...BULLS GAP...MOHAWK...CANEY BRANCH...ST. CLAIR... MOSHEIM...CEDAR CREEK AND ROMEO. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Special weather statement, May 16, 3:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT SUN MAY 16 2010 TNZ085-099>101-162030- BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN- 323 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY...HAMILTON AND MCMINN COUNTIES UNTIL 430 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF CLEVELAND...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON... CHARLESTON...ETOWAH...GAP SPRINGS...WATERVILLE...HOPEWELL... PARKSVILLE...TASSO...CALHOUN...RELIANCE...DENTVILLE...RICEVILLE AND HILLSVIEW. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Local storm report, May 16, 3:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 7 SW TAZEWELL 36.39N 83.67W
05/16/2010 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON LONE MTN. RD. AND HWY 33S. SEVEN
MILES SOUTHWEST OF TAZEWELL. REPORTED BY DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:55 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 3 hr |
| May 16, 1:56 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 2 hr |
| May 16, 2:47 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 58 min |
| May 16, 3:16 PM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| May 16, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 64 min |
| May 16, 3:46 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 3 hr |
| May 16, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington | 58 min |
| May 16, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington | 63 min |
| May 16, 6:46 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 59 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.